Alert archive / Kansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 285, NWS Wichita, KS

September 17, 2004Ellsworth County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Sep 17, 2004, 9:10 AM CDT for Ellsworth County, Kansas. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 17, 2004, 9:10 AM CDT (14:10 UTC)
Expired
Sep 17, 2004, 9:45 AM CDT
In force
35 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County Ellsworth County, KS

The radar

The Wichita radar (KICT), 141 km from the middle of the area, began a volume at 14:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 2.2 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2004-09-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1989 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2004-09-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1989 J/kg
Mixed-layer CIN
-289 J/kg
Mixed-layer LCL
1361 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
212 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 171410
SVRICT
KSC053-171445-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
910 AM CDT FRI SEP 17 2004

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ELLSWORTH COUNTY IN CENTRAL KANSAS

* UNTIL 945 AM CDT.

* AT 910 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES EAST OF EXIT 225 ON INTERSTATE 70...OR
  ABOUT 24 MILES WEST OF SALINA...MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE
  OVER RURAL AREAS OF ELLSWORTH COUNTY...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF QUARTERS...
  VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING...

THE STORM HAS A HISTORY OF PRODUCING LARGE HAIL.

HEAVY RAINS FLOOD ROADS QUICKLY...SO DO NOT DRIVE INTO AREAS WHERE
WATER COVERS THE ROAD.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR
ELLSWORTH COUNTY UNTIL 945 AM CDT.

LAT...LON 3886 9817 3875 9816 3875 9795 3886 9796

$$

/COX

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 17, 3:04 AM CDT, 6 hours 6 minutes earlier.

Area forecast discussion, Sep 17, 3:04 AM CDT, 6 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
304 AM CDT FRI SEP 17 2004

.DISCUSSION...
FCST CONCERNS...
REMOTE CNVTV CHC THIS MORNING AND AGAIN LATE TONGT, THEN TIMING OF
SGFNT FROPA NEXT WEEK...

FRI-SUN:
SOUTHEAST FLOW HAS BROUGHT LLVL MOIST AIR BACK ACROSS OKLAHOMA OVER
THE PAST 24 HOURS. SHOULD SEE SOME OF THAT MOISTURE CREEP INTO
SOUTHERN KS AS THE DAY PROGRESSES. WENT AHEAD AND INTRODUCED SOME
ISO POPS FOR ELEVATED MORNING CONVECTION TODAY, MAINLY ACROSS
CNTRL/SCNTRL KS. BEEN NOTICING SOME MID-LVL CLOUDS AND DECENT
ISENTROPIC LIFT OVER THESE AREAS. MODIFIED SOUNDINGS SHOW AN
UNSTABLE AIR MASS ALONG WITH CAPES IN EXCESS OF 2000 J/KG THIS
MORNING WITH VERY LITTLE CIN. WEAK UPPER LVL WAVE MOVING THROUGH
THE REGION AS WELL. LOCAL AREA PROFILERS SHOW GOOD VEERING OF THE
WINDS FROM LOW TO MID-LVLS. WILL LET LATER SHIFTS DECIDE IF POPS
NEED TO BE EXTENDED INTO THE AFTN.

UPPER RIDGE BEGINS TO BUILD INTO THE AREA THROUGH SAT BEFORE SLIDING
A BIT EAST ON SUN. AFTN HIGH TEMPS WILL SOAR BACK INTO THE UPPER
80S INTO THE LOWER 90S THROUGH THE WEEKEND. WILL HAVE TO MONITOR
THINGS AGAIN LATE TONIGHT WITH LLVL MOISTURE AROUND AND A MODEST
LLVL JET, COULD BE A SCHC FOR ELEVATED CONVECTION ACROSS AREAS OF
CNTRL AND SERN KS. HOWEVER, WARM TEMPS AT 700 MB COULD KEEP
CONVECTION FURTHER ACROSS FAR ERN AND NERN KS WHERE BETTER
ISENTROPIC LIFT WILL BE.

MON-THU:
NE-SW ORIENTED UPPER RIDGE AXIS REMAINS ACROSS ERN KS AS BROAD UPPER
TROUGH DEEPENS ACROSS THE WRN US. MED RANGE MODELS NOT IN GOOD
AGREEMENT FROM WED ON. THE ECM BRINGS UPPER SYSTEM FURTHER NORTH
ACROSS THE CENTRAL AND NORTHERN PLAINS, AS WELL AS QUICKER THAN THE
GFS. WILL NOT MAKE MANY CHANGES TO ONGOING EXTENDED FCST UNTIL
THINGS BECOME CLEARER. ONE THING FOR CERTAIN, IS THAT AFTN HIGH
TEMPS WILL CONTINUE TO BE SEVERAL DEGREES ABOVE NORMAL INTO
WEDNESDAY AS NEXT SYSTEM APPROACHES. TIMING OF THE SYSTEM BY
MID-WEEK WILL BE TRICKY AND COULD PLAY HAVOC WITH TEMPS TOWARD THE
LATTER HALF OF THE EXTENDED, AS COOLER AIR FILTERS IN BEHIND THE
TROUGH.

&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    88  68  93  68 /  20  10  10   0
HUTCHINSON      88  68  94  68 /  10  10  10   0
NEWTON          87  67  93  67 /  20  10  10   0
ELDORADO        87  67  93  67 /  20  10  10   0
WINFIELD-KWLD   88  68  93  68 /  20  10  10   0
RUSSELL         90  67  96  67 /  10  10   5   0
GREAT BEND      90  67  96  67 /  10  10   5   0
SALINA          89  68  95  69 /  20  10  10   0
MCPHERSON       88  68  94  68 /  20  10  10   0
COFFEYVILLE     87  63  90  64 /  10  10  10   0
CHANUTE         86  63  89  64 /  10  10  10   0
IOLA            86  62  89  63 /  10  10  10   0
&&

.ICT WATCHES/WARNINGS/ADVISORIES...NONE.
&&

5/SEDLOCK
Hazardous weather outlook, Sep 17, 5:00 AM CDT, 4 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
500 AM CDT FRI SEP 17 2004

KSZ032-033-047>053-067>072-082-083-091>096-098>100-181200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
500 AM CDT FRI SEP 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS MORNING ACROSS CENTRAL
AND SOUTH-CENTRAL KANSAS. WHILE MOST STORMS ARE NOT EXPECTED TO
BECOME SEVERE, AN ISOLATED LARGE HAIL OR DAMAGING WIND REPORT CANNOT
BE RULED OUT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AN ISOLATED THUNDERSTORM WILL BE POSSIBLE EARLY SATURDAY MORNING,
ACROSS SOUTHEAST KANSAS. SEVERE WEATHER IS NOT ANTICIPATED.

THERE IS A BETTER CHANCE FOR THUNDERSTORMS ACROSS ALL OF CENTRAL AND
SOUTHEAST KANSAS BY THE MIDDLE OF NEXT WEEK, ESPECIALLY TUESDAY
NIGHT AND WEDNESDAY. AT THIS TIME, IT IS TOO EARLY TO SPECULATE ON
THE MAGNITUDE AND TYPE OF ANY SEVERE WEATHER. LOOK FOR LATER
FORECASTS AND OUTLOOKS FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

TES

In the hours before

Local storm report, Sep 17, 7:37 AM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
737 AM CDT FRI SEP 17 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0736 AM     HAIL             2 W BUNKER HILL         38.87N 98.74W
09/17/2004  0.88 INCH        RUSSELL            KS   CO-OP OBSERVER

&&

BRW
Local storm report, Sep 17, 8:17 AM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
817 AM CDT FRI SEP 17 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0816 AM     HAIL             4 ENE WILSON            38.84N 98.41W
09/17/2004  0.88 INCH        ELLSWORTH          KS   TRAINED SPOTTER

&&

BRW
Local storm report, Sep 17, 8:38 AM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
838 AM CDT FRI SEP 17 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0838 AM     HAIL             1 S EXIT 216 ON INTERST 38.84N 98.28W
09/17/2004  1.00 INCH        ELLSWORTH          KS   TRAINED SPOTTER

&&

BRW
Local storm report, Sep 17, 8:48 AM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
848 AM CDT FRI SEP 17 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0846 AM     HAIL             EXIT 216 ON INTERSTATE  38.85N 98.28W
09/17/2004  1.00 INCH        ELLSWORTH          KS   LAW ENFORCEMENT

&&

BRW
Local storm report, Sep 17, 8:59 AM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
859 AM CDT FRI SEP 17 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0858 AM     HAIL             5 S BEVERLY             38.94N 97.98W
09/17/2004  0.88 INCH        LINCOLN            KS   LAW ENFORCEMENT

&&

BRW

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 17, 7:28 AM CDTSevere Thunderstorm WarningICTRussell62 min
Sep 17, 8:08 AM CDTSevere Thunderstorm WarningICTEllsworth67 min
Sep 17, 8:39 AM CDTSevere Thunderstorm WarningICTLincoln66 min
Sep 17, 9:18 AM CDTSevere Thunderstorm WarningICTSaline57 min
Sep 17, 9:45 AM CDTSevere Thunderstorm WarningICTEllsworth60 min
Sep 17, 11:16 AM CDTSevere Thunderstorm WarningICTMcPherson59 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.